Powdered caffeine raises concerns after teen overdoses

Powdered caffeine raises concerns after teen overdoses

CAPE GIRARDEAU, MO (KFVS) - The U.S. Food and Drug Administration is warning against powdered pure caffeine, and urges parents and consumers alike to avoid the product.

The FDA is concerned about the product being sold in bulk on the internet.

Powdered caffeine can be found online for under $20.

According to the agency, 18-year-old Logan Stiner, of Ohio, died after consuming the caffeine powder.

It was ruled that Stiner passed away after overdosing on a small amount of the product.

The FDA said these products are essentially 100 percent caffeine.

A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee.

The FDA said parents should be aware that the products can attract teens. Caffeine powder can be used as a pre-workout or late night study session boost.

Some Southeast Missouri State University football players said they've never heard of caffeine powder. However, they said if you're looking to get into shape, caffeine is not the way to go.

"The thing about caffeine, you can actually too much caffeine will have you have you test positive for substance abuse," football player Ron Coleman said. "So caffeine that's bad for you. You want to do natural stuff like milk, chocolate milk after workouts, peanut butter, whole grains, just stuff like that because that's the best form of energy to get the results you want."

Scott City High School football coach Jim May said they try to teach student athletes to drink water and stay properly hydrated.

He said caffeinated products are not safe to use when athletes exert so much energy on the field.

However, May said it is tough to regulate what students put in their bodies when they are away from school.

"If they're taking any kind of substance that causes them to be dehydrated it can lead to big problems," May said. "We try and keep that from happening at all costs. I mean it's hard to regulate what a high school kid does when he's not with us. But we talk about it every day, hydration is the key to staying healthy."

Symptoms of caffeine overdose include seizures, vomiting, rapid or erratic heartbeat, and even death.

Copyright 2014

. All rights reserved.